From Our 2008 Archives

Stronger Psychiatric Warning on Tamiflu

Revised Warning Label Now Notes Rare Reports of Fatalities From Self-Injury, Mainly Among Children in Japan

By Miranda Hitti
WebMD Health News

Reviewed By Louise Chang, MD

Louise Chang, MD

March 4, 2008—The FDA today announced that the flu drug Tamiflu now has a stronger warning about rare reports of delirium and abnormal behavior leading to self-injury, and, in some cases, death.

Tamifu's label continues to stress the importance of watching flu patients for signs of unusual behavior and seeking immediate care if any such signs are observed.

Since November 2006, Tamiflu's warning information has noted postmarketing reports, mainly from Japan, of self-injury and delirium in flu patients—and that it's not clear if Tamiflu caused those problems.

Now, Tamiflu's warning information also includes more details, including reports of "some cases" of fatal injuries from delirium and abnormal behavior in patients taking Tamiflu.

Tamiflu's updated label also states that those reports appear to be "uncommon," and that the reported cases may happen abruptly.

The drug's label also points out that flu itself can cause neurological and psychiatric problems.

"People with the flu, particularly children and adolescents, may be at increased risk of seizures, confusion, or abnormal behavior early during their illness," states Tamiflu's label. "These events may occur shortly after beginning Tamiflu or may occur when flu is not treated."

Tamiflu's maker, Roche Laboratories, has sent a letter to doctors about Tamiflu's label change. That letter is posted on the FDA's web site.

SOURCES: News release, FDA. Roche Laboratories, Inc. Letter to Healthcare Professionals, February 2008. Roche Laboratories, Inc. Letter to Healthcare Professionals, Nov. 13, 2006.

© 2008 WebMD Inc. All rights reserved.





STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!